Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 133, NWS Morristown, TN

July 5, 2001Russell County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 5, 2001, 8:14 PM EDT for Russell County, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2001, 8:14 PM EDT (00:14 UTC)
Expired
Jul 5, 2001, 9:00 PM EDT
In force
46 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Russell County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2001-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 794 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2001-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
794 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 060015
SVRMRX

VAC167-060100-
/NEW.KMRX.SV.W.0223.060014-060100/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
814 PM EDT THU JUL 5 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 900 PM EDT

* AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM HONAKER TO ST. PAUL...OR FROM 12
  MILES NORTHEAST OF LEBANON TO 13 MILES EAST OF WISE...MOVING
  SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HONAKER AROUND 820 PM EDT
  CASTLEWOOD AROUND 825 PM EDT
  LEBANON AROUND 835 PM EDT
  HANSONVILLE AROUND 850 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

$$

LAT...LON 3717 8192 3693 8237 3675 8233 3690 8179

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:00 PM EDT, 5 hours 14 minutes earlier.

Area forecast discussion, Jul 5, 3:00 PM EDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT THU JUL 5 2001

LOW CLOUDS HAVE BEEN SLOW TO BREAK UP...BUT ARE FINALLY DOING SO.
WILL NOT BE ABLE TO RECOVER AS MUCH AS EXPECTED...SO INSTABILITY
SHOULD BE LIMITED THIS EVENING.  STILL MAY HAVE A FEW SHOWERS AND
THUNDERSTORMS EARLY TONIGHT AHEAD OF THE FRONT. FRONT WILL PUSH
INTO THE AREA TONIGHT...AND SHOULD BE SOUTH OF THE AREA FRIDAY
MORNING.  DRIER AIR WILL FILTER IN FRIDAY...SHOULD BE MOSTLY CLEAR
FRIDAY AND FRIDAY NIGHT. SOME DISAGREEMENT IN HANDLING SHORT WAVE
ENERGY IN THE NORTHWEST FLOW...AS WELL AS THE NEXT FRONT
APPROACHING FROM THE NORTHWEST. MAY SEE SOME SHOWER AND
THUNDERSTORMS SATURDAY AT LEAST OVER THE NORTH...BUT WITH THE
UNCERTAINTY...FOR NOW WILL CONTINUE WITH A DRY FORECAST.

GUIDANCE TEMPS GENERALLY CLOSE AND LOOK REASONABLE...WILL NOT STRAY
FAR.

PRELIMINARY NUMBERS FOLLOW:
CHA   67  89  64  92 /  30   5   0  10{
TYS   64  86  61  90 /  30   0   0  10
TRI   60  83  54  89 /  30   0   0  10
OQT   64  86  61  90 /  30   0   0  10

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LDW

In the hours before

Special weather statement, Jul 5, 5:30 PM EDT, 2 hours 44 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-060200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 PM EDT THU JUL 5 2001

...SEVERE THUNDERSTORM WATCH FOR NORTHERN PARTS OF THE CUMBERLAND
PLATEAU UNTIL 10PM EDT (9PM CDT)...

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS
AFTERNOON AND EVENING...MAINLY ALONG A COLD FRONT ACROSS EXTREME
SOUTHERN KENTUCKY.  THESE STORMS WILL BE MOVING SOUTHEAST AT 20 MPH
...AND LIKELY AFFECT MUCH OF THE NORTHERN COUNTIES OF THE CUMBERLAND
PLATEAU EARLY THIS EVENING.  THE MAIN THREAT WITH THESE STORMS WILL
BE DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 50 MPH...AND POSSIBLY
LARGE HAIL UP TO GOLFBALL SIZE.  BRIEF LOCALLY HEAVY RAINS OF 1 TO
2 INCHES MAY ALSO OCCUR WITH ANY OF THE STRONGER STORMS.  ALSO...
DO NOT UNDERESTIMATE THE DANGER OF LIGHTNING STRIKES IN AND NEAR
THESE STORMS.

THE STORMS SHOULD WEAKEN TOWARD SUNSET...AND SEVERE STORMS ARE NOT
ANTICIPATED OVER THE REMAINDER OF EAST TENNESSEE.  HOWEVER...PERSONS
CLOSE TO THE WATCH AREA SHOULD MONITOR WEATHER DEVELOPMENTS THIS
EVENING.  STAY TUNED TO THIS STATION FOR LATER STATEMENTS...AND
POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

TG
Local storm report, Jul 5, 6:42 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
642 PM EDT THU JUL 5 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    COUNTYWIDE                TN   WIND DAMAGE
07/05/01   CAMPBELL                       NUMEROUS TREES REPORTED
                                          DOWN COUNTYWIDE. REPORTED
                                          BY DISPATCH.

0614 PM    OAK RIDGE                 TN   1.00 INCH HAIL
07/05/01   ANDERSON                       DIME TO QUARTER SIZE HAIL
                                          REPORTED IN NORTH OAK
                                          RIDGE. REPORTED BY HAM
                                          RADIO OPERATOR.

0615 PM    NORRIS                    TN   .75 INCH HAIL
07/05/01   ANDERSON                       DIME SIZE HAIL REPORTED IN
                                          NORRIS. REPORTED BY PUBLIC
                                          SAFETY OFFICER.

0616 PM    2 NE NORRIS               TN   .88 INCH HAIL
07/05/01   ANDERSON                       DIME TO NICKEL SIZE HAIL
                                 x         REPORTED IN ANDERSONVILLE.
                                          REPORTED BY THE PUBLIC VIA
                                          T.V. WEATHERPERSON.

FERRELL
Local storm report, Jul 5, 6:57 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
657 PM EDT THU JUL 5 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    4 NW NEW TAZEWELL         TN   WIND DAMAGE
07/05/01   CLAIBORNE                      NUMEROUS TREES REPORTED
                                          DOWN IN THE GOINS
                                          COMMUNITY. REPORTED B#Y EMA
                                          DIRECTOR.

FERRELL

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.